Alert archive / Arizona / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 113, NWS Tucson, AZ

August 22, 2023Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2023, 4:24 PM MST for Pima County, Pinal County, Arizona. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2023, 4:24 PM MST (23:24 UTC)
Expired
Aug 22, 2023, 5:15 PM MST
In force
51 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 92 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2023-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2023-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-439 J/kg
Mixed-layer LCL
1974 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

440 
WUUS55 KTWC 222324
SVRTWC
AZC019-021-230015-
/O.NEW.KTWC.SV.W.0113.230822T2324Z-230823T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
424 PM MST Tue Aug 22 2023

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 515 PM MST.

* At 424 PM MST, a severe thunderstorm was located 10 miles northwest
  of Saddlebrooke, or 11 miles northwest of Catalina, moving
  northwest at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Catalina, Oro Valley, Marana, Oracle, Saddlebrooke, Tortolita,
  Picacho Peak State Park, Catalina State Park, Red Rock, Oracle
  Junction, Biosphere 2 and Dove Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3260 11076 3235 11092 3256 11147 3283 11135
      3292 11107
TIME...MOT...LOC 2324Z 130DEG 31KT 3259 11104 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CSC
2 follow-up statements
674 
WWUS55 KTWC 222353
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
453 PM MST Tue Aug 22 2023

AZC019-021-230015-
/O.CON.KTWC.SV.W.0113.000000T0000Z-230823T0015Z/
Pima-Pinal-
453 PM MST Tue Aug 22 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR NORTHEASTERN PIMA AND SOUTH CENTRAL PINAL COUNTIES...

At 452 PM MST, a severe thunderstorm was located 11 miles northeast
of Picacho Peak State Park, or 20 miles south of Florence, moving
northwest at 35 mph.

HAZARD...60 mph wind gusts are still possible with this storm 
         complex. 

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Marana, Picacho Peak State Park, Red Rock and Dove Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3272 11087 3245 11107 3256 11147 3283 11135
      3292 11107
TIME...MOT...LOC 2352Z 130DEG 31KT 3275 11127 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CSC
730 
WWUS55 KTWC 230017
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
517 PM MST Tue Aug 22 2023

AZC019-021-230027-
/O.EXP.KTWC.SV.W.0113.000000T0000Z-230823T0015Z/
Pima-Pinal-
517 PM MST Tue Aug 22 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3272 11087 3245 11107 3256 11147 3283 11135
      3292 11107
TIME...MOT...LOC 0017Z 130DEG 31KT 3283 11139 

$$

CSC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:55 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 22, 1:55 PM MST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
155 PM MST Tue Aug 22 2023

.SYNOPSIS...
Daily rounds of scattered showers and thunderstorms this week.
Cooler than normal temperatures Wednesday then warming to above
normal this weekend.

&&

.DISCUSSION...
Southern Arizona remains under southerly flow in the wake of
Hilary from earlier this week, and a highly anomalous upper ridge
centered over the Midwest. Yesterday's storms have taken a fair
bit of the convective available potential energy out of the
atmosphere, but some still remains today for storms. As of this
writing, a few showers are popping up mainly in Cochise, Greenlee,
and Graham Counties. HREF and UofA models continue to highlight
the best potential for stronger activity being around the
I-10/I-19 corridor and westward. With a delayed initiation to
convection today, temperatures are generally running a few degrees
warmer than yesterday.

The remnants of Harold will be the next area of concern. Harold
moved inland over southern Texas earlier today, and continues to
trek westward around the upper ridge. The moisture and dynamics
will move through our region on Wednesday, bringing an elevated
threat for convection. The best chance of impacts (particularly
flooding) will be from Tucson eastward. This injection of moisture
will also keep temperatures suppressed again, with NBM max temp
projections remaining in the 93 to 99 range for Tucson Wednesday.

There is good agreement amongst the ensemble model suite for the
low to exit the region Wednesday night, and Thursday being a
relative down monsoon day. Daily scattered showers and
thunderstorms will be the forecast Friday through the weekend.

The aforementioned upper ridge will very slowly slide westward,
and build over the region this weekend into early next week. Odds
are high (above 60%) of temperatures reaching 105 degrees or above
Sunday into Monday in Tucson.

&&

.AVIATION...valid through 24/00Z.

SCT clouds at 7K-9k ft AGL, with ISOLD-SCT -SHRA, predominately
west of KTUS thru 23/02Z transitioning to FEW-SCT clouds. ISOLD
MVFR CIGS/VSBYS, mountain obscurations and gusts with TSRA to
35-45 kts. SHRA/TSRA diminishing and slowly clearing skies aft
23/05Z. Outside of the thunderstorm outflows, SFC wind generally
less than 12 kts. From 23/20Z SCT/OVC clouds at 7k-9k ft AGL. SFC
wind direction primarily SELY to the east and south of KTUS and
WLY/NWLY during the afternoon hours from KTUS west and northwest.
SFC wind speed increases east of Tucson focused in the Gila River
Valley 12-16 kts aft 23/18Z in lower elevations, stronger over
mountains with wind speeds between 18-20 kts. Occasional gusts to
between 20-25 kts during the afternoon hours. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening showers and
thunderstorms are expected today predominately west of Tucson,
with an increase in moisture Wednesday and Thursday as a
disturbance moves across the area from the southeast.
Thunderstorms and showers on Wednesday will be possible across the
region. Friday through the upcoming weekend, isolated to
scattered showers and thunderstorms primarily during the afternoon
and evening hours. Gusty southeast winds of 15-20 mph will occur
on Wednesday, otherwise 20-foot winds will generally be less than
15 mph outside of any thunderstorm outflow winds. Below normal
high temperatures will continue through Thursday, with highs right
around normal on Friday and then 3-5 degrees above normal over
the weekend into early next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Dang
Aviation...Malarkey
Fire Weather....Malarkey

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 22, 3:20 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Tucson AZ
320 PM MST Tue Aug 22 2023

AZZ502-504-514-222300-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Tucson Metro
Area including Tucson/Green Valley/Marana/Vail-
320 PM MST Tue Aug 22 2023

...Strong thunderstorms will impact portions of northeastern Pima
County through 400 PM MST...

At 320 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from near Tanque Verde to near Summit. Movement was
northwest at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tucson, Oro Valley, Marana, Davis-Monthan Air Force Base, Casas
Adobes, Drexel Heights, Flowing Wells, Tanque Verde, South Tucson,
Pascua Pueblo Yaqui Reservation, Sabino Canyon Recreation Area,
Catalina State Park, Tucson Estates, Saguaro National Park West,
Catalina Foothills, Valencia West, Tucson International Airport,
Summit, Saguaro National Park East and San Xavier Mission.

This includes the following highways...
 Interstate 10 between mile markers 248 and 270.
 Interstate 19 between mile markers 51 and 63.
 Route 77 between mile markers 70 and 81.
 Route 86 between mile markers 162 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3247 11083 3226 11128 3201 11101 3222 11063
TIME...MOT...LOC 2220Z 137DEG 24KT 3221 11073 3208 11096

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CSC
Local storm report, Aug 22, 3:42 PM MST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
342 PM MST Tue Aug 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     Tstm Wnd Gst     6 SW Tucson             32.13N 110.95W
08/22/2023  M62 MPH          Pima               AZ   ASOS

            ASOS station KTUS Tucson International
            Airport.

&&
Special weather statement, Aug 22, 3:59 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
359 PM MST Tue Aug 22 2023

AZZ504>507-514-222345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-South Central Pinal County including Eloy/Picacho
Peak State Park-
359 PM MST Tue Aug 22 2023

...A strong thunderstorm will impact portions of northeastern Pima
and south central Pinal Counties through 445 PM MST...

At 359 PM MST, Doppler radar was tracking a strong thunderstorm over
Catalina, moving northwest at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Catalina, Oro Valley, Marana, Casas Adobes, Saddlebrooke, Tortolita,
Mount Lemmon/Summerhaven, Catalina Foothills, Catalina State Park,
Oracle Junction, Biosphere 2 and Dove Mountain.

This includes the following highways...
 Route 77 between mile markers 74 and 98.
 Route 79 between mile markers 92 and 100.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3250 11070 3225 11089 3251 11120 3273 11097
TIME...MOT...LOC 2259Z 137DEG 24KT 3246 11089

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CSC

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 5:16 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz44 min
Aug 21, 5:53 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz52 min
Aug 21, 6:17 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Pima, Santa Cruz118 min
Aug 21, 6:26 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz49 min
Aug 21, 6:31 PM MSTSpecial Weather StatementTWCPinal44 min
Aug 21, 6:57 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima63 min
Aug 21, 7:32 PM MSTAreal Flood AdvisoryTWCPima118 min
Aug 21, 7:38 PM MSTSpecial Weather StatementTWCPinal37 min
Aug 22, 3:20 PM MSTSpecial Weather StatementTWC40 min
Aug 22, 3:59 PM MSTSpecial Weather StatementTWC46 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.